Simultaneous overdose alarm of 70 people near Yale



It happened in less than 24 hours.

Dozens of people started to fall as a result of drugs in the stupor of emergency teams.

"The victims did nothing but fall to the ground," said fire chief John Alston.

It happened between Tuesday and Wednesday in New Haven, a small town in the northeastern United States where the prestigious Yale University is located.

In the course of a day more than 70 people suffered an overdose of narcotics, apparently by consumption of K2, a synthetic marijuana that is also known as spice.

More than 50 of the overdoses took place in New Haven Green, a historic park adjacent to the Yale campus.

When the emergency services responded to the alarm, some people were found unconscious, others broke, hallucinated or suffered from high blood pressure and breathing difficulties.

As a first step, the toilets supplied Naloxone, a medicine that was used to prevent overdoses. Subsequently, most victims were transferred to local hospitals.

Kathryn Hawk, an emergency room doctor at Yale New Haven, said that perhaps K2 was consumed in combination with fentanyl, a powerful painkiller. The police did not confirm this information.

Record of deaths from an overdose

The incident in New Haven coincides with the release this week of a new report from the US Centers for Disease Control (CDC) warning that 72,000 Americans died of an overdose in 2017, the highest figure recorded so far.

According to the calculations of the CDC, drugs – especially fentanyl – are now more deadly in the United States than HIV, traffic accidents and weapons.

Synthetic opiates such as fentanyl, which are between 30 and 50 times more potent than heroin, are extremely dangerous.

Only 2 milligrams of fentanyl, the equivalent of table salt pellets, is a lethal dose for most people, and even a simple exposure to the substance can cause a deadly reaction, according to the American Drug Enforcement Agency. , DEA.

Fentanyl is approved as an anesthetic and sedative, but its high profit margin for traffickers has made it a key drug in the opiate crisis in the United States.

The CDC reported that between 2015 and 2016 the mortality due to overdoses with synthetic opiates such as fentanyl doubled.

In New Haven fire department commander John Alston told reporters that the problem of opiates is far-reaching.

"People are self-medicated for different reasons and the teams from each agency – police, fire brigade, doctors – are currently under great pressure," Alston said.

"This is a problem that will not disappear."




Source link

Leave a Reply